What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 6:01 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 20, 6:01 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
701 AM EDT Fri Jul 20 2018
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 315 AM EDT Fri Jul 20 2018
...Severe Weather Expected Today, Potentially Significant...
Morning...
Before we get to the severe threat later today, wanted to address
the current and expected convection later this morning. Seeing
isolated to scattered showers and a few storms develop in
association with a warm advection wing rotating through the area.
This convection should continue to push east this morning and should
grow in coverage/intensity across SE Indiana and in the Bluegrass
region of east central Kentucky. They are already east of the
analyzed warm front over western KY and should be elevated in
nature. These should mainly pose a lightning, brief heavy rain, and
hail threat. Suppose a few marginally severe hail stones or some 40
mph winds could be possible, but think the storms will largely stay
sub-severe this morning.
Instability & Forcing...
Most of the global and hi-res models seem to generally agree that
this convection moves off to the east later this morning and strong
heating/destabilization then occurs through midday into the
afternoon. During this time, expect a relative lull in
precipitation/convective activity. Do think convection could get
going again pretty early in the afternoon to our north where better
forcing will interact with the available instability. However down
across southern IN and KY the better forcing doesn't arrive until
late afternoon and evening with the exit region of the mid/upper
impulse and convergence along the expected cold front. This is
expected to allow for strong/very strong instability to develop
given temps in the upper 80s and dew points in the lower (to
possibly mid 70s across our far west). The low level heat/moisture
will be overrun by steepening mid level lapse rates, creating some
very impressive thermal profiles and "fat" CAPE soundings. Some
models estimate SB CAPE values pushing up into the 5000-6000 J/KG
range across our far west later today. Prefer to rely more on ML
CAPE values which should still be around 3000-4000 J/KG and
considered strongly unstable. Given the potential for initial
supercell storm modes and the expected instability, the Moderate
risk is actually for the very large hail (>2") potential.
Shear, Storm Mode/Evolution, & Timing...
From a shear standpoint, data continues to suggest some impressive
values for this time of year as the strong mid level impulse
contributes to 0-6 km shear values between 40-60 knots across the
Moderate risk area over our western half of the CWA. It is
interesting to note that the best LLJ response will be displaced to
the NE over central IN and northern OH this evening, however enough
of a response should still occur over our area (20-30 knots) to
yield a nice veering/increasing wind profile for supercell
development with initial storm mode. Best shear profiles should line
up over or NW CWA where any early supercell should carry the
greatest tornado threat. This is also where the best low level
moisture, lowest LCL's, and strongest instability axis will reside
for a short window before mode likely tries to transition to bowing
segments and perhaps a more large scale wind producer. Do expect
that the tornado probs across our west and especially NW CWA may
need to be increased if above scenario plays out as expected. Window
for supercellular tornadoes could be short, but also could last into
the late evening if storms stay more discrete. IN SUMMARY: storm
mode and evolution still have some questions, but think initial
supercells with a hail and isolated tornado threat should transition
to more of a wind threat as we move later into the evening. Best
timing for severe is expected between 4 PM - Midnight EDT.
Flooding Threat Low...
Overall, think the flooding threat is relatively low given the
expected progressive nature of the storms. However, repeated rounds
of storms could occur with morning and afternoon/evening convection
so can't rule out a few localized problems.
Rest of Friday Night...
Severe threat should be ending around midnight with a relatively
quiet rest of the overnight. Look for lows on either side of 70.
.Long Term...(Saturday through Thursday)
Issued at 250 AM EDT Fri Jul 20 2018
Saturday through Monday Night...
At the beginning of the period, a closed upper level low over the
southern Great Lakes will slowly drop southward into the Ohio
Valley. This upper level low will transit through our region
Saturday through Monday before dropping into the southern Gulf coast
states by early Tuesday. With the upper level low transversing
across our region, unsettled weather is expected this weekend and
into early next week. Plenty of clouds with an uptick in diurnally
driven convection looks very likely. Thus, this issuance of the
forecast will continue to feature high chance PoPs through the
period. Temperatures will be below normal this weekend. Highs
Saturday will likely only top out in the low-mid 80s. Some sections
of the northern Bluegrass may only top out in the upper 70s. Expect
cool conditions to continue on Sunday with highs in the mid-upper
70s across much of the region, though the far southwest sections of
our CWA could squeak out an 80 degree reading. Upper 70s and lower
80s will be common on Monday as well. Lows through the period will
generally average in the middle 60s.
Tuesday through Thursday...
Overall western hemispheric set up for the long term period next
week will feature a large positive height anomaly over the central
Atlantic with another positive height anomaly over the southwestern
US. Through the period, the global models want to attempt to
amplify both of these features. With the current projected wave
spacing, we'll see a persistent trough axis centered over the
eastern United States. The trough axis may be far enough to our
east that we should see a return of typical late July conditions
beginning Tuesday and continuing through the remainder of the week.
Depending on the upper trough axis positioning, we expect that a
gradient of temperatures will be seen across the Ohio Valley. A
slightly cooler and unsettled weather pattern may win out over the
eastern Ohio Valley, while a bit warmer/drier pattern may be found
out west of the Pennyrile region and into the Mid-Missouri Valley.
For now, will allow the forecast temperatures to rise back to near
climo values across the region, with a slight cut in temps across
the east. Will continue to keep low chance PoPs in the forecast
through the period though likely capping things at 30 percent or
less as a start.
Main belt of westerlies looks to remain to our north. However,
there are increasing signals that some deeper amplification of the
flow could commence by late week. Experimental signal analysis
suggests a signal crossing by next weekend which could bring yet
another round of unsettled weather to the Ohio Valley.
&&
.Aviation...(12Z TAF Issuance)
Issued at 700 AM EDT Fri Jul 20 2018
An unseasonably strong storm system will move into the lower Great
Lakes through this evening, with a surface cold front trailing from
this system also approaching our region by later this evening. Ahead
of these features, the local environment at the TAF sites will be
supportive of scattered to numerous storms (some strong to severe)
at times through the late afternoon into the the evening.
This morning, scattered to numerous showers and storms will push to
the east of LEX, with VFR conditions prevailing outside of any
thunderstorm. Expect surface winds to increase out of the SSW this
morning with dry conditions expect late morning through midday.
As we get deeper into the afternoon and evening, expect a broken
line of strong and severe storms to develop on the nose of a strong
upper impulse and the approaching cold front. Have tried to depict
the best 4 hour window for thunderstorms at each site. Look for an
upgrade to prevailing once confidence grows in timing. A sizable
wind and hail threat should accompany afternoon/evening t-storms.
Outside of T-storms, expect VFR with a sct-bkn deck of clouds around
4-6 K feet at times. Light SE winds this morning will veer to the S
and then SW today and strengthen. A few gusts in the 20-25 mph range
are possible this afternoon outside of T-storms.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...BJS
Long Term...MJ
Aviation...BJS
Hazardous weather outlook, Jul 20, 2:35 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 AM EDT Fri Jul 20 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
335 AM EDT Fri Jul 20 2018 /235 AM CDT Fri Jul 20 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Scattered morning storms mainly across southern Indiana and north central
Kentucky could be capable of cloud to ground lightning, brief heavy
rainfall, small hail, and gusty winds to 40 mph.
Severe storms are likely later this afternoon and evening as a
strong weather system pushes through. The most likely time frame is
from mid afternoon through late evening. Damaging winds, large hail,
and tornadoes are all threats along with very heavy rainfall and
intense frequent lightning. Have a way to receive weather warnings.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered afternoon and evening storms are expected each day through
the late weekend and into mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed later this afternoon and well into
the evening.
BJS
In the hours before
Special weather statement, Jul 20, 3:31 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 AM EDT FRI JUL 20 2018
INZ076-077-083-084-089-090-KYZ023>025-200900-
Crawford-Orange-Washington-Perry-Dubois-Harrison-Hancock-Meade-
Breckinridge-
431 AM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...SOUTHEASTERN DUBOIS...CRAWFORD...PERRY...ORANGE...
SOUTHWESTERN WASHINGTON...NORTHWESTERN MEADE...NORTHEASTERN HANCOCK
AND NORTHWESTERN BRECKINRIDGE COUNTIES...
At 430 AM EDT/330 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from Paoli to near Grandview. Movement
was southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms and were
recently measured at Huntingburg Indiana Airport.
Locations impacted include...
Tell City, Paoli, English, Carefree Town, Mount Pleasant, Ferdinand,
French Lick, Cannelton, Stampers Creek and Palmyra.
LAT...LON 3799 8686 3800 8681 3802 8680 3800 8677
3803 8678 3803 8677 3804 8679 3806 8677
3808 8678 3810 8677 3812 8681 3812 8680
3815 8681 3821 8679 3820 8687 3866 8656
3857 8601 3781 8648 3796 8689
TIME...MOT...LOC 0830Z 298DEG 36KT 3857 8644 3793 8688
SCHOETTMERSpecial weather statement, Jul 20, 4:25 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
525 AM EDT FRI JUL 20 2018
INZ090-KYZ025-030-201000-
Harrison-Jefferson-Meade-
525 AM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARRISON...NORTH
CENTRAL MEADE AND SOUTHWESTERN JEFFERSON COUNTIES...
At 525 AM EDT, a strong thunderstorm was located 9 miles south of
Carefree Town, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Shively, Pleasure Ridge Par, Pleasure Ridge Park, St. Dennis, Valley
Station, Elizabeth, New Middletown, Mauckport, Laconia and New
Amsterdam.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3817 8629 3819 8595 3818 8590 3820 8589
3820 8581 3801 8592 3800 8593 3801 8595
3800 8600 3801 8608 3802 8632
TIME...MOT...LOC 0925Z 273DEG 32KT 3811 8641
SCHOETTMERSpecial weather statement, Jul 20, 4:30 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 AM EDT FRI JUL 20 2018
KYZ030-031-033-034-201000-
Jefferson-Oldham-Shelby-Henry-
530 AM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OLDHAM...
NORTHWESTERN SHELBY...SOUTHWESTERN HENRY AND EAST CENTRAL JEFFERSON
COUNTIES...
At 530 AM EDT, a strong thunderstorm was located over Middletown,
moving northeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Jeffersontown, La Grange, Middletown, Douglass Hills, Hurstbourne,
Anchorage, Blue Ridge Manor, Woodland Hills, Sycamore and Crestwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3816 8550 3824 8558 3846 8532 3831 8519
TIME...MOT...LOC 0930Z 229DEG 27KT 3825 8548
SCHOETTMER
Special weather statement, Jul 20, 5:38 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
638 AM EDT FRI JUL 20 2018
KYZ033>040-201130-
Shelby-Henry-Scott-Woodford-Franklin-Spencer-Harrison-Anderson-
638 AM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SPENCER...SHELBY...
NORTHWESTERN WOODFORD...SCOTT...NORTH CENTRAL ANDERSON...SOUTHEASTERN
HENRY...SOUTHWESTERN HARRISON AND FRANKLIN COUNTIES...
At 638 AM EDT, a strong thunderstorm was located 9 miles west of
Frankfort, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Frankfort, Shelbyville, Stamping Ground, Sadieville,
Longlick, Slickway, Stonewall, Moon Lake Estates and Harvieland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3830 8441 3801 8520 3826 8532 3842 8488
3838 8490 3837 8487 3836 8487 3836 8484
3834 8479 3835 8475 3837 8471 3843 8462
3848 8457 3849 8455
TIME...MOT...LOC 1038Z 239DEG 49KT 3821 8504
JDGNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764057, 764058, 764059, 764061, 764062, 764063, 764064, 764065, 764067, 764068, 764069, 764070, 764071, 764075, 764076, 764077, 764078, 764081, 764082, 764083, 764195, 764198, 764085, 764200, 764087, 764201, 764202, 764203, 764204, 764205, 764210, 764211, 764213, 764214, 764216, 764218, 764219, 764221, 764222, 764225, and more.